Dr.Adolf and the case of allergy to penicillin. Chapter 1.
During the morning, Adolf,the doctor, was attending to a patient with an urinary infection in relation to Escherichia coli. The patient was allergic to penicillins and the culture showed sensitivity to Gentamicin, Fosfomycin and Cephalosporin. The treatment for theurinary infection was started three days before for another doctor with fosfomycin and gentamicin.
“Ok, I have here a 70-year-old man with a diagnosis of bladder cancer treated with a total cystectomy and an ureteroileal anastomosis”.
“I don’t like gentamicin, because some years ago I had a patient with a renal insufficiency”.
“I have to leave now to see another patient with shortness of breath . I,m going to switch fosfomycin and gentamicin to a cephalosporin”.
“Doctor, I feel much better now, I haven’t had a fever in the last three days. I know that I am allergic to penicillin, but I don’t remember the exact name or brand. I trust you to change the antibiotic”.
FOUR HOURS LATER
Adolf left the hospital and he went home with the nice feeling of stop working, but with the unconscious sensation if everything was correct with their patients. No acute problems, a good clinical evolution for most of them. At the end he could rest for a while before starting his usual routine during the afternoon: to pick up his daughter from the school, to buy some food and to make a visit to his mother. He was driving to visit her when, suddenly, an image came to his mind: a note hanging over the patient’s bed with the advice about ” allergy to penicillin”.
I remembered I was driving to my mother´s house when a strange feeling came to my mind. I have the sensation that something dangerous was going to happen if I didn´t act . I stopped the car and I sent a text message to the intern, he answered me, but no more responses. I was starting to feel very anxious, nervous, because I myself thought that the patient could have an allergic reaction too with the cephalosporin, even with risk for his life. I tried again to reach the intern, but no answer.
“I arrived at my mother´s house, I didn´t remember the phone number to reach the nurses in the patient´s ward”.
I knew that the allergy between penicillin and cephalosporin is not always present. It is a situation more common, something between 10-30% of cases, when the lateral chain of both antibiotics is very similar. When the lateral chain is different, the probability of an allergic reaction to cephalosporin after penicillin is not higher than 10%.
What do you think I did after all? I could leave the problem until the next morning, assuming that the probability of a major adverse event was low with cephalosporin. But, what if the patient suffered the nephrotoxic effect of gentamicin?
What would you do?
- Wait until the next morning , assuming a low risk of allergy?
- Try to reach the intern to order a change to the first treatment?
- To reach the hospital to confirm the treatment with cephalosporin and to stop gentamicin definitely
Send your comments
Cross-reactivity in β-Lactam Allergy. Zagursky RJ, Pichichero ME.J Allergy Clin Immunol Pract. 2018 Jan – Feb;6(1):72-81
You can see how to help us with your donation in our web